A UK boy suffered from severe allergic reaction that caused severe burns and led to his skin, hair and nails shedding after taking a common medication ibuprofen.
Calvin Lock was a given dose of strawberry-flavored liquid Nurofen by his mother. He had to be shifted to intensive care unit after his body showed signs of blisters and his hair and nails fell out.
"The severity of the allergic reaction was what was so frightening. Literally every part of his body had blistered. It was heartbreaking. His vision has been affected as his eyes were so badly blistered and he even had to teach himself how to walk again," said his mother Robyn Moult, Huffington Post reported.
Calvin is suffering from Stevens Johnson Syndrome, a condition where the skin cells begin to fall out. The condition is triggered by certain medications and affects around three people per million.
Stevens Johnson Syndrome begins with flu-like symptoms which are followed by painful rashes that can be purplish or red in color. These rashes turn to blisters and then the top layer of skin starts to fall out, according to Mayo Clinic. People who suffer from this condition take weeks to months to recover from the reaction.
"It looked like someone had poured petrol all over him and then set him alight, it's been a tough time for us all, especially Calvin. We just feel so lucky to have him here with us as we were warned to expect the worse when they put him on the life machine," Robyn Moult said, Huffington Post reported.
Calvin underwent two operations and doctors at Broomfield Hospital had to remove 65 percent of his skin. He returned to his home to Littleport, Cambridgeshire, on October 19 after spending three weeks at hospital.
"Losing his hair has been tough and he hates the fact his skin looks so different. But his strength has been amazing," added his mother, Daily Mail reported.